Hail, Barnes
- When
- June 5, 10:00 PM CST
- Where
- Barnes County, 10.73 mi NW of Litchville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.760, -98.340
Quarter sized hail covered the ground and caused crop damage.
Severe thunderstorms formed over central North Dakota during the mid evening hours of June 5th. These storms moved into portions of eastern North Dakota along and south of the highway 200 corridor by late evening, then into adjacent portions of west central Minnesota even later.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Severe thunderstorms formed over central North Dakota during the mid evening hours of June 5th. These storms moved into portions of eastern North Dakota along and south of the highway 200 corridor by late evening, then into adjacent portions of west central Minnesota even later. These storms eventually took on a linear structure and produced multiple strong wind reports. There were a few reports of large hail, but they were more isolated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 5, 8:47 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 947 PM CDT Tue Jun 5 2018 .UPDATE... Issued at 947 PM CDT Tue Jun 5 2018 Elevated showers so far across our northwestern CWA, but there is a narrow axis of instability extending between the warm/stationary front just east of the Red River and the cold front beginning to move into our western counties. MLCAPE values still around 1500 J/kg and there is plenty of deep layer bulk shear near 50 kts. Thus, a watch in eastern ND. Progression of the cold front may limit severe on the northern edge of the watch, but with the instability axis still there can't rule out the severe potential. Short range models are in pretty decent agreement on activity ramping up during the next few hours across the southeastern CWA into the Red River Valley, so adjusted POPs to fit current CAM trends. && .SHORT TERM...(This evening through Wednesday) Issued at 306 PM CDT Tue Jun 5 2018 Big gradient in temperatures this afternoon, with mid 60s around the Lake of the Woods to mid 80s near Gwinner North Dakota. Surface moisture return is still pretty meager across most of the FA, with mid 40 dew points around the Lake of the Woods. However, they are higher to the west, where they are in the upper 50s from Devils Lake to Gwinner. Not too much happening right now, there are some elevated echoes on radar around Devils Lake, but not sure these are even reaching the ground. The best instability axis lies across south central North Dakota, but some CIN remains in place. Looking for a kicker to arrive later this evening in the form of the low level jet. This would be expected to get going sometime around or after dark. Being early June, not too excited about the prospects of severe weather getting going after dark. However, timing for any strong to severe storms should be 8 to 9 pm in the Devils Lake region and late evening to around midnight in the Red River Valley. Think as the storms transition into Minnesota after midnight they should gradually weaken. There may be some lingering pcpn in Minnesota Wednesday morning, but the rest of the day looks quiet. .LONG TERM...(Wednesday night through Tuesday) Issued at 306 PM CDT Tue Jun 5 2018 Sfc high moves over region for Wed night as upper ridge begins to amplify from northern tier thorugh Sask/Alb provinces. Will see a break in activity through late Thursday evening, when next shortwave moves into area with SW flow aloft from srn CA into the Dakotas. At the sfc, a warm frontal boundary sets up well south of ND/SD state line and storms/showers will develop early Fri morning mainly across sern zones. Frontal boundary lifts to near Hwy 2 corridor by 00Z and POPs further north than fcst indicated 24 hrs ago. Low confidence in the lower POPs on Sat as system moves out of area and ECMWF remains drier than GFS , but easterly flow setting up Sat night into Sun should keep most of area dry for latter part of the weekend...with some low POPs for cntrl ND into the Devils Lake region. A cold front then moves across the region Sun night into Mon, and looks like best chance for widespread shra/tsra activity in the Day 2 through 7 timeframe. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 657 PM CDT Tue Jun 5 2018 All sites currently VFR, with convection expected to move in later this evening at KDVL and around the 05-06Z time frame for KFAR and KGFK. Have mostly VCTS and Tempo groups, but included TS at KFAR in a prevailing group as most of the short range models have a thunderstorm complex in that area. Most of the convection and showers will be past us by 10-12Z in the morning, although some periods of MVFR ceilings behind the system will be possible. All sites will return to VFR by the end of the period. Winds will shift around to the northwest behind the convection. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...Speicher AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 959 AM CDT Tue Jun 5 2018 MNZ001>003-013>016-022-023-027>031-040-NDZ014-024-026>030-038-039- 049-052-053-061500- West Polk-Norman-Clay-Pennington-Red Lake-East Polk- North Clearwater-Mahnomen-South Clearwater-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Grant-Benson- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 959 AM CDT Tue Jun 5 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are possible from 8 pm this evening until midnight. The main hazard from these storms would be hail up to 1 inch in diameter and wind gusts to 60 mph. Localized heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ004>009-017-024-032-NDZ006>008-015-016-054-061500- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-South Beltrami-Hubbard-Wadena-Towner-Cavalier- Pembina-Ramsey-Eastern Walsh County-Western Walsh County- 959 AM CDT Tue Jun 5 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms are expected during the evening and overnight hours. However, these storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1053 PM CDT TUE JUN 5 2018
NDZ026>029-060445-
Griggs ND-Nelson ND-Steele ND-Grand Forks ND-
1053 PM CDT TUE JUN 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON...GRIGGS AND NORTHWESTERN STEELE COUNTIES UNTIL
1145 PM CDT...
At 1053 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Logan Center to near Sutton. Movement was
east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Aneta around 1055 PM CDT.
Logan Center around 1105 PM CDT.
Cooperstown and Kempton around 1125 PM CDT.
Northwood around 1130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern and northeastern North Dakota.
LAT...LON 4764 9850 4783 9820 4785 9735 4733 9811
4741 9850
TIME...MOT...LOC 0353Z 279DEG 24KT 4778 9794 4745 9848
CJSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1054 PM CDT TUE JUN 5 2018
NDZ049-052-060430-
Sargent ND-Ransom ND-
1054 PM CDT TUE JUN 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANSOM AND
NORTHWESTERN SARGENT COUNTIES UNTIL 1130 PM CDT...
At 1054 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glover, or 39 miles northwest of Britton, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Crete around 1115 PM CDT.
Gwinner, Cogswell and Stirum around 1130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.
LAT...LON 4612 9801 4628 9801 4628 9803 4641 9803
4638 9754 4607 9767
TIME...MOT...LOC 0354Z 288DEG 27KT 4627 9817
BPThe Fargo/Grand Forks radar (KMVX), 115 km away, was scanning. The volume nearest the first event began at 03:58 UTC.
10 hail, 9 thunderstorm wind. Local standard time, as filed.
Quarter sized hail covered the ground and caused crop damage.
Around a dozen trees were blown down near Golden Lake. Homes and cars were damaged from trees falling on them. Two large trees were also uprooted.
The hail fell at the west side boat ramp on Lake Astabula.
A large tree was toppled, narrowly missing a house. A power pole was also snapped.
Three 4100 bushel grain bins and a conveyor system were damaged on the north side of Mayville. Scattered trees were blown down over Traill County.
A 10 inch diameter poplar tree was snapped east of Interstate 29 near mile point 131.
The large hail damaged the siding and windows on several homes.
The siding was torn off several homes.
Lots of trees were blown down in Buxton and many streets were littered with large branches. Two trees were completely uprooted.
The wind gust was measured by a ND DOT sensor along Interstate 29. A few cottonwood and ash trees in a nearby grove were snapped or uprooted.
Large hail covered the yard.
A small tree was blown down in West Fargo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752095, 752096, 752097, 752098, 752099, 752100, 752101, 752102, 752103, 752104, 752105, 752106, 752107, 752108, 752109, 752110, 752111, 752112, 752113.